Nebraska, 2018

Hail and Damaging Winds in Nebraska, September 20, 2018

September 20, 2018 · NWS GID · 8 events in 4 counties and zones

Severe thunderstorms occurred between Red Cloud and Hebron late in the afternoon on this Thursday. Throughout the morning and early afternoon, a narrow band of light rain, oriented from southwest-northeast, moved from the Nebraska panhandle eastward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
$500,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Severe thunderstorms occurred between Red Cloud and Hebron late in the afternoon on this Thursday. Throughout the morning and early afternoon, a narrow band of light rain, oriented from southwest-northeast, moved from the Nebraska panhandle eastward. By mid-afternoon, this rain band moved into south central Nebraska. About 60 miles ahead of this rain band, scattered thunderstorms began forming, where skies were sunny, from Red Cloud to York. These storms were part of a much larger line that extended from Souix Falls, South Dakota to Hill City, Kansas. Thunderstorms continued to increase in coverage, filling-in between Red Cloud and York. Between 4 and 6 PM CST, some storms became severe. While the majority of storms were still predominantly individual cells, hail occurred in a couple spots over Clay and Webster counties. The largest hail reported was the size of ping pong balls and golf balls in the town of Cowles. Between 5 and 6 PM CST, a squall line formed from Highway 136 in Webster county down into north central Kansas. The northern portion of this line became a small-scale bow echo and moved northeast across Nuckolls, Thayer, and Fillmore counties. Damaging downburst winds snapped off large tree limbs in Red Cloud, Hebron, and Bruning. Winds were measured at 64 MPH in Nelson and 65 MPH in Davenport.

In the preceding days, an east-west oriented front had become quasi-stationary from the Ohio Valley across central Nebraska to Nevada. During the morning hours on this date, a low formed on the front between North Platte and McCook. This low then accelerated to near Sioux City, Iowa by mid-afternoon with its trailing cold front becoming mobile and moving southeast. The storms formed along this front. In the upper-levels, a subtropical high was over the Tennessee Valley and gradually moved into the Carolinas as a fairly strong shortwave trough moved out of the Northern Rockies into Northern and Central Plains. Immediately ahead of the front, temperatures were in the lower to middle 90s with dewpoints in the lower to middle 60s. Combined with mid-level lapse rates between 7.0 and 7.5 C/km, SBCAPE was between 1500 and 2000 J/kg. Deep layer shear was near 40 kt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 20, 3:16 PM CST, 59 minutes earlier.

Area forecast discussion, Sep 20, 3:16 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
416 PM CDT Thu Sep 20 2018

.SHORT TERM...(This evening through Friday)
Issued at 248 PM CDT Thu Sep 20 2018

Showers and thunderstorms are beginning to develop along and
ahead of a cold front stretched across portions of central
Nebraska this afternoon. With around 2000 Joules of CAPE to work
with evident on mesoanalysis along with modest shear near the
front...expect the area of showers and thunderstorms to continue
to fill in and intensify over the next few hours. As this
occurs...expect the line of thunderstorms to become more organized
and become capable of producing strong winds...along with
isolated pockets of marginally severe hail. In addition...until
the main upper level wave begins to make a more significant push
eastward...could also see some pockets of heavy rainfall as storms
will likely train across some of the same areas...which could
lead to some isolated rainfall totals of 1 to 2 inches. That
said...with the dry conditions of late...do not plan on making an
issue of heavy rainfall as it will take a much more significant
rainfall event in order to cause much of an issue.

Once the main upper level low across Wyoming/Montana shifts
further east and pushes the cold front through the local area
during the overnight hours tonight...expect a return to more
seasonable temperatures...with overnight lows expected to bottom
out in the upper 40s in the coolest spots...to mid 50s elsewhere.

For tomorrow...despite the mostly sunny skies...expect continued
cool air advection behind tonights front to bring a taste of
fall...with breezy northwesterly winds and temperatures ranging
from only in the 60s across our Nebraska counties...to the lower
70s across portions of north central Kansas. This cool weather
will then persist into the evening and overnight hours...when
winds drop off and mostly clear skies should combine to make for
near ideal radiational cooling conditions...likely making Saturday
morning the coolest start to a day we have seen locally since
late April.

.LONG TERM...(Saturday through Thursday)
Issued at 248 PM CDT Thu Sep 20 2018

After a cool start to the day on Saturday...expect weak ridging in
the mid to upper levels of the atmosphere to make for a fairly
nice weekend across the local area with temperatures rebounding to
near seasonal norms under mainly clear skies both Saturday and
Sunday afternoons. Could see southerly breezes increase a bit
both Sunday and Monday afternoons as the next upper level trough
begins transitioning across the intermountain west...which will
bring the next chance for some showers and maybe a thunderstorm
back to the local area Monday afternoon and evening. Because
instability looks very marginal with this system at this point in
time...do not anticipate much in the way of strong or severe
thunderstorms...with the chance for thunder itself diminishing
during the evening and overnight hours Monday as this system makes
its way across the local area.

Thereafter...a west northwesterly flow pattern is expected to
prevail across the local area through the end of next
week...bringing multiple...small...chances for showers across the
local area along with near seasonal temperatures for late
September.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday)
Issued at 1235 PM CDT Thu Sep 20 2018

A cold front will bring MVFR CIGS to both terminals over the next
couple of hours as it continues to progress towards the south and
east. Ahead of this front, expect gusty southerly to southwesterly
winds to continue...with increasing chances for a TSRA by 20/20Z.
While there could be IFR CIGS or VSBYS in a +TSRA, opted to keep
prevailing conditions at MVFR levels...eventually clearing out
behind the front during the late evening through overnight hours.
Behind the front...expect mostly clear skies and gusty
northwesterly winds across the local area tomorrow.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Rossi
Hazardous weather outlook, Sep 20, 2:11 PM CST, 2 hours 4 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Hastings NE
311 PM CDT Thu Sep 20 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
212015-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
311 PM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms are expected to develop along and ahead
of a cold front this afternoon and track across much of the
forecast area during the late afternoon through evening hours.
Expect a few of these storms to be on the strong to marginally
severe side...especially along and southeast of a line extending
from Alma to Silver Creek Nebraska. Hail to the size of quarters
and wind gusts to 60 mph will be possible with the strongest
storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A small chance for thunderstorms returns to much of the forecast
area Monday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening...
especially along and southeast of a line extending from Alma to
Silver Creek Nebraska.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Special weather statement, Sep 20, 2:24 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Hastings NE
324 PM CDT THU SEP 20 2018

NEZ049-064-202100-
York NE-Polk NE-
324 PM CDT THU SEP 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YORK AND
SOUTHEASTERN POLK COUNTIES UNTIL 400 PM CDT...

At 324 PM CDT, Doppler radar was tracking a strong thunderstorm over
Benedict, or 11 miles north of York, moving northeast at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stromsburg, Osceola, Shelby and Benedict.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Nebraska.

LAT...LON 4094 9769 4103 9781 4122 9752 4123 9737
      4105 9737
TIME...MOT...LOC 2024Z 236DEG 40KT 4103 9765

ADP
Special weather statement, Sep 20, 3:12 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Hastings NE
412 PM CDT THU SEP 20 2018

KSZ005-202145-
Phillips KS-
412 PM CDT THU SEP 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS COUNTY
UNTIL 445 PM CDT...

At 412 PM CDT, Doppler radar was tracking a strong thunderstorm near
Almena, or 9 miles east of Norton, moving northeast at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Prairie View, Long Island and Woodruff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4000 9962 4000 9930 3983 9940 3976 9963
TIME...MOT...LOC 2112Z 240DEG 33KT 3984 9971

ADP
Special weather statement, Sep 20, 3:32 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Hastings NE
432 PM CDT THU SEP 20 2018

KSZ017-202215-
Rooks KS-
432 PM CDT THU SEP 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOKS COUNTY UNTIL
515 PM CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bogue, or near Hill City, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stockton, Damar and Webster State Park.

LAT...LON 3957 9960 3957 9924 3943 9918 3925 9961
TIME...MOT...LOC 2132Z 224DEG 26KT 3938 9972

Rossi
Special weather statement, Sep 20, 3:51 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Hastings NE
451 PM CDT THU SEP 20 2018

KSZ005-006-NEZ083-084-202215-
Phillips KS-Smith KS-Franklin NE-Harlan NE-
451 PM CDT THU SEP 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SMITH...NORTHEASTERN
PHILLIPS...SOUTHWESTERN FRANKLIN AND SOUTHEASTERN HARLAN COUNTIES
UNTIL 515 PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woodruff, or 15 miles north of Phillipsburg, moving northeast at 35
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Alma, Republican City, Naponee, Bloomington, Woodruff and Harlan
County Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4031 9913 3992 9883 3984 9935 4000 9948
TIME...MOT...LOC 2151Z 233DEG 29KT 3998 9932

ADP
Special weather statement, Sep 20, 3:57 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Hastings NE
457 PM CDT THU SEP 20 2018

NEZ076-202230-
Clay NE-
457 PM CDT THU SEP 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY COUNTY UNTIL
530 PM CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fairfield, or 22 miles southeast of Hastings, moving northeast at 30
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sutton, Clay Center, Edgar, Fairfield and Ong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Nebraska.

LAT...LON 4037 9784 4035 9810 4045 9817 4066 9783
      4041 9783
TIME...MOT...LOC 2157Z 236DEG 27KT 4041 9804

ADP
Local storm report, Sep 20, 4:11 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
511 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND GST     STOCKTON AIRPORT        39.38N 99.29W
09/20/2018  M70 MPH          ROOKS              KS   AWOS

&&

SR

The radar

The Grand Island radar (KUEX), 46 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Clay

When
September 20, 4:15 PM CST
Where
Clay County, 6 mi ESE of Clay Center
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
40.497, -97.945

Thunderstorm Wind, Webster

When
September 20, 4:53 PM CST
Where
Webster County, Red Cloud
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.100, -98.530

Two large tree limbs were downed by wind gusts estimated to be near 60 MPH.

Hail, Webster

When
September 20, 4:58 PM CST to 5:09 PM CST
Where
Webster County, Red Cloud to Cowles
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$500,000
Reported by
Trained Spotter
Coordinates
40.100, -98.530

Thunderstorm Wind, Nuckolls

When
September 20, 5:24 PM CST
Where
Nuckolls County, 2.56 mi W of Abdal
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.134, -98.178

Thunderstorm Wind, Nuckolls

When
September 20, 5:32 PM CST
Where
Nuckolls County, Nelson
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.200, -98.070

Thunderstorm Wind, Thayer

When
September 20, 5:54 PM CST
Where
Thayer County, Davenport
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
40.320, -97.800

Thunderstorm Wind, Thayer

When
September 20, 5:57 PM CST
Where
Thayer County, Hebron
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.170, -97.580

A portion of a tree was downed and landed on a power line, resulting in a loss of power for part of the town.

Thunderstorm Wind, Thayer

When
September 20, 6:00 PM CST
Where
Thayer County, Bruning
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.340, -97.570

Wind gusts were estimated to be near 65 MPH based on upstream measured observations and damage done to trees and some street signs in town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775904, 775910, 775906, 775911, 775912, 775913, 775914, 775915.